Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 28, NWS Fort Worth, TX

May 9, 2016Lamar County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 9, 2016, 7:44 PM CDT for Lamar County, Texas. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 7:44 PM CDT (00:44 UTC)
Expired
May 9, 2016, 9:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 203 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:25 PM CDTFLASH FLOODParis, TXFLASH FLOODING REPORTED NW LOOP AND HWY 271 N
May 9, 8:25 PM CDTFLASH FLOODParis, TXWATER UP TO WINDOWS OF A CAR AT THE 500 BLOCK OF LAMAR AVE
May 9, 8:58 PM CDTFLASH FLOODParis, TXWATER REPORTED COMING INTO HOMES ON CLARK LN IN SOUTHEAST PARIS
May 9, 9:05 PM CDTFLASH FLOOD1 Nnw Paris, TXMULTIPLE CARS FLOODED 1 NNW OF PARIS with multiple high water rescues ongoing.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3287 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS54 KFWD 100044
FFWFWD
TXC277-100245-
/O.NEW.KFWD.FF.W.0028.160510T0044Z-160510T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
744 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 945 PM CDT

* AT 743 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ALONG HIGHWAY 82 FROM PETTY TO NEAR BLOSSOM AND ALONG
  HIGWAY 271 NORTH OF PARIS. UP TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND
  CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO
  RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND
  BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PARIS...BLOSSOM...ROXTON...TOCO AND SUN VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3349 9576 3350 9577 3349 9578 3348 9585
      3374 9585 3387 9542 3387 9534 3389 9533
      3389 9532 3388 9531 3354 9531

$$

DUNN
2 follow-up statements
897 
WGUS74 KFWD 100202
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CDT MON MAY 9 2016

TXC277-100245-
/O.CON.KFWD.FF.W.0028.000000T0000Z-160510T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR TX-
902 PM CDT MON MAY 9 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
LAMAR COUNTY...

AT 859 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING IN
LAMAR COUNTY...INCLUDING IN THE CITY OF PARIS. UP TO THREE INCHES OF
RAIN HAVE ALREADY FALLEN WITH LOCALIZED AMOUNTS OF AS MUCH AS 4
INCHES OVER THE PAST 2 HOURS. WATER IS FLOODING SOME LOCAL COUNTY
ROADS AND FLOOD WATERS HAVE REPORTEDLY BEEN ENTERING SOME HOMES ON
THE SOUTH SIDE OF PARIS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PARIS...BLOSSOM...ROXTON...TOCO AND SUN VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.


&&

LAT...LON 3349 9576 3350 9577 3349 9578 3348 9585
      3374 9585 3387 9542 3387 9534 3389 9533
      3389 9532 3388 9531 3354 9531

$$

STALLEY
264 
WGUS74 KFWD 100238
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
938 PM CDT MON MAY 9 2016

TXC277-100246-
/O.EXP.KFWD.FF.W.0028.000000T0000Z-160510T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR TX-
938 PM CDT MON MAY 9 2016

...THE FLASH FLOOD WARNING FOR LAMAR COUNTY WILL EXPIRE AT 945 PM
CDT...

THE HEAVY RAIN HAS ENDED...BUT HIGH WATERS AND FLOODING REMAIN
POSSIBLE. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. AN
AREAL FLOOD WARNING REPLACES THE FLASH FLOOD WARNING
EFFECTIVE THROUGH 1230 AM. 

LAT...LON 3349 9576 3350 9577 3349 9578 3348 9585
      3374 9585 3387 9542 3387 9534 3389 9533
      3389 9532 3388 9531 3354 9531

$$

STALLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:23 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 9, 6:23 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
623 PM CDT MON MAY 9 2016

.AVIATION...
THUNDERSTORMS HAVE STRUGGLED TO DEVELOP SOUTHWARD DOWN THE
DRYLINE THIS AFTERNOON AND THE DFW METROPLEX TAF SITES ARE NOW IN
THE CLEAR REGARDING THUNDERSTORM POTENTIAL THIS EVENING. BREEZY
SOUTH WINDS WILL CONTINUE OVERNIGHT AT 15 TO 20 KTS WITH HIGHER
GUSTS POSSIBLE.

A SWATH OF LOW STRATUS IS EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT TO THE EAST OF THE STALLED DRYLINE. THIS MOISTURE BOUNDARY
WILL NEARLY BISECT THE DFW METROPLEX TAF SITES AND WILL ALSO BE
LOCATED VERY CLOSE TO THE WACO TAF SITE. DEPENDING ON ITS EXACT
POSITION...MVFR CIGS AT AREA TAF SITES COULD BE VERY SHORT LIVED
OR EVEN NON-EXISTENT TUESDAY MORNING...OR THEY MAY PERSIST THROUGH
MUCH OF TUESDAY MORNING IF THE MOISTURE AXIS MANAGES TO SHIFT
SLIGHTLY FURTHER WESTWARD. FOR NOW...WILL LEAVE A TEMPO GROUP AT
DFW SITES WITH LOW MVFR CIGS TUESDAY MORNING...BUT THE EASTERN
SITES LIKE KDFW AND KDAL MAY NEED TO INCLUDE A PREVAILING MVFR
GROUP IN FUTURE UPDATES. HAVE PREVAILED MVFR AT WACO WHICH HAS A
SLIGHTLY HIGHER CHANCE OF SEEING MVFR DEVELOPMENT. SKIES WILL
CLEAR BY LATE TUESDAY MORNING AND ADDITIONAL THUNDERSTORM CHANCES
WILL RESUME TUESDAY EVENING FOR AREAS SOUTH OF I-20. WACO WILL HAVE
THE HIGHEST POTENTIAL FOR STORMS AFTER 22 UTC ON TUESDAY AND HAVE
SHOWN VCTS AT THIS TIME.

STALLEY

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 9 2016/
THE DRYLINE WILL CONTINUE MIXING EASTWARD LATE THIS AFTERNOON AND
SHOULD STALL JUST EAST OF THE INTERSTATE 35 CORRIDOR. THE 18Z FWD
SOUNDING SHOWS AN UNSTABLE AND NEARLY UNCAPPED ATMOSPHERE ACROSS
NORTH TEXAS. THEREFORE...WE EXPECT SCATTERED STORMS TO DEVELOP
ALONG AND AHEAD OF THE DRYLINE WITH THE BEST CHANCE FOR STORMS
GENERALLY EAST OF THE INTERSTATE 35 CORRIDOR LATE THIS AFTERNOON.
THE BEST LOW LEVEL WIND SHEAR WILL BE ALONG THE RED RIVER FROM
INTERSTATE 35 EASTWARD IN THE VICINITY OF PSEUDO-WARM FRONT.
THEREFORE...THERE WILL BE A SMALL WINDOW OF TIME BETWEEN 4 AND 7
PM WHEN THERE WILL BE AN ENHANCED TORNADO THREAT ALONG THE RED
RIVER. ELSEWHERE...ANY STORMS THAT DEVELOP WILL HAVE A THREAT FOR
LARGE HAIL AND DAMAGING WINDS. STORMS SHOULD END QUICKLY FROM WEST
TO EAST DURING THE EARLY EVENING HOURS WITH THE PASSAGE OF AN
UPPER LEVEL TROUGH.

DRY AND SUBSIDENT AIR WILL MOVE IN OVERNIGHT AND TUESDAY MORNING
IN THE WAKE OF THE DEPARTING UPPER TROUGH. HOWEVER...A FAST MOVING
SHORTWAVE WILL ROTATE OUT OF THE BIG BEND TUESDAY AFTERNOON AND
BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST
CHANCE OF STORMS TUESDAY AFTERNOON AND EVENING WILL BE SOUTH OF
INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 35. ANY STORMS THAT
DEVELOP LATE TUESDAY AFTERNOON/EVENING WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE TORNADO
THREAT SHOULD BE FAIRLY LOW TUESDAY DUE TO AN UNFAVORABLE LOW
LEVEL WIND PROFILE.

THERE WILL BE A BRIEF WINDOW OF LARGE SCALE SUBSIDENCE OVERNIGHT
TUESDAY/EARLY WEDNESDAY MORNING. HOWEVER...PROGRESSIVE WEST TO
NORTHWEST FLOW ALOFT IS EXPECTED WEDNESDAY AFTERNOON THROUGH
FRIDAY WHICH WILL KEEP THE ATMOSPHERE IN A STATE OF FLUX WITH
SEVERAL PERTURBATIONS EXPECTED. THE COMBINATION OF LARGE SCALE
LIFT PROVIDED BY THESE PERTURBATIONS COUPLED WITH A MOIST AND
UNSTABLE ATMOSPHERE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY/NIGHT. THE BEST CHANCE OF STORMS WILL BE
WEDNESDAY NIGHT AND THURSDAY WHEN A COLD FRONT ENTERS THE REGION
AND STALLS. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL
CONTINUE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
THERE WILL ALSO BE A HEAVY RAINFALL POTENTIAL ON THURSDAY
ASSOCIATED WITH THE STALLING COLD FRONT.

UPPER LEVEL HIGH PRESSURE WILL AMPLIFY ACROSS THE WESTERN U.S. ON
FRIDAY WHICH WILL PUT TEXAS IN NORTHWEST FLOW ALOFT. THIS PATTERN
WILL RESULT IN A POTENTIAL FOR A NOCTURNAL MCS FRIDAY NIGHT/SATURDAY
MORNING. IF THIS DOES DEVELOP MORE SEVERE WEATHER AND HEAVY
RAINFALL WILL IMPACT THE REGION.

THE UPPER PATTERN IS EXPECTED TO REMAIN PROGRESSIVE LATE IN THE
WEEKEND THROUGH EARLY NEXT WEEK WITH ACTIVE WESTERLY FLOW
RETURNING.

TEMPERATURES THROUGH EARLY NEXT WEEK WILL BE SEASONABLY WARM WITH
HIGHS MAINLY IN THE LOWER AND MIDDLE 80S AND LOWS IN THE 60S. THE
ONLY EXCEPTION WILL BE TUESDAY WHEN SOME LOWER AND MIDDLE 90S
DEVELOP ACROSS THE WESTERN HALF OF THE REGION DUE TO DOWNSLOPING
WINDS.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    68  91  71  86  66 /  20  10  10  30  50
WACO                69  90  70  86  66 /  10  20  30  30  30
PARIS               68  86  69  84  64 /  30  10  10  30  50
DENTON              65  90  70  85  63 /  20  10  10  30  50
MCKINNEY            68  88  70  85  64 /  30  10  10  30  50
DALLAS              69  91  71  87  66 /  20  10  10  30  50
TERRELL             69  88  71  85  66 /  30  10  10  30  50
CORSICANA           70  89  70  85  67 /  20  20  20  30  40
TEMPLE              69  90  70  86  67 /  10  20  30  30  30
MINERAL WELLS       62  92  68  87  64 /  10  10  10  30  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/30
Hazardous weather outlook, May 9, 3:04 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT MON MAY 9 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THROUGH LATE EVENING AND OVERNIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING FOR
AREAS MAINLY ALONG AND EAST OF INTERSTATE 35. AREAS FROM
GAINESVILLE TO BONHAM TO PARIS AND SOUTH TO SULPHUR SPRINGS HAVE
THE BEST CHANCE FOR THUNDERSTORMS THROUGH LATE EVENING. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE.

FARTHER SOUTH...ISOLATED STORMS ARE EXPECTED THROUGH LATE EVENING
WITH MAINLY A LARGE HAIL AND DAMAGING WIND THREAT.

THUNDERSTORMS ARE GENERALLY NOT EXPECTED WEST OF INTERSTATE 35
AFTER 5 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 20
LATE TUESDAY AFTERNOON AND NIGHT. SOME STORMS COULD BE SEVERE
DURING THIS TIME.

BETTER STORM CHANCES ARE EXPECTED ON WEDNESDAY THROUGH THURSDAY
ACROSS ALL OF NORTH TEXAS. SEVERE WEATHER WILL BE POSSIBLE DURING
THIS TIME INCLUDING THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS MOST OF NORTH TEXAS LATE
FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGH LATE EVENING GENERALLY
EAST OF INTERSTATE 35 AND ALONG THE RED RIVER.

DUNN

In the hours before

Local storm report, May 9, 6:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 N HONEY GROVE         33.62N  95.92W
05/09/2016  E1.00 INCH       FANNIN             TX   AMATEUR RADIO
Local storm report, May 9, 7:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             SUMNER                  33.73N  95.67W
05/09/2016  E2.75 INCH       LAMAR              TX   TRAINED SPOTTER

            NEAR SUMNER WEST OF LAKE COOK

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTAreal Flood AdvisoryFWDLamar2 hr
May 9, 7:28 PM CDTSevere Thunderstorm WarningFWDLamar62 min
May 9, 8:08 PM CDTTornado WarningFWDLamar37 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningFWDLamar64 min
May 9, 8:33 PM CDTTornado WarningFWDLamar27 min
May 9, 8:44 PM CDTTornado WarningFWDLamar16 min
May 9, 9:36 PM CDTAreal Flood WarningFWDLamar3 hr
May 10, 12:28 AM CDTAreal Flood WarningFWDLamar3 hr
May 10, 7:09 AM CDTRiver Flood WarningFWDDenton12 hr
May 10, 8:13 AM CDTRiver Flood WarningFWDDallas7 days
May 10, 4:25 PM CDTSevere Thunderstorm WarningFWDComanche, Mills65 min
May 10, 4:52 PM CDTSevere Thunderstorm WarningFWDHamilton, Mills53 min
May 10, 5:15 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath60 min
May 10, 5:30 PM CDTFlash Flood WarningFWDMills3 hr
May 10, 5:40 PM CDTSevere Thunderstorm WarningFWDHamilton, Mills65 min
May 10, 5:48 PM CDTSevere Thunderstorm WarningFWDPalo Pinto57 min
May 10, 6:06 PM CDTSevere Thunderstorm WarningFWDHood, Parker54 min
May 10, 6:27 PM CDTSevere Thunderstorm WarningFWDCoryell, Lampasas63 min
May 10, 6:37 PM CDTSevere Thunderstorm WarningFWDBosque, Hamilton53 min
May 10, 6:53 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant67 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.